Long-Term Effects of Trazodone
Misusing trazodone can be deadly. If you’re struggling with substance abuse and don’t know where to turn, reach out for help at 972-848-0221 today.
What Is Trazodone?
An antidepressant, trazodone (former brand names: Oleptro and Desyrel) is rarely used alone to treat depression. Rather, it is used in combination with other medications for the management of depressive symptoms or used off-label for the treatment of insomnia.
An appropriate level of serotonin in the brain is essential for a feeling of mental stability and wellness. Trazodone helps to boost this transmitter to bring about this balance and increase feelings of calm and relaxation.
Like any mind-altering substance, trazodone is not without risks and side effects. The FDA medication guide for Oleptro, which is now discontinued, lists the following as potential side effects of trazodone:
- Priapism (erection lasting more than 6 hours)
- Blurred vision
- Low blood pressure and feeling faint upon standing up
- Heart rate abnormalities
- Bruising or bleeding more than normal
- Low sodium levels in the blood, which may cause weakness, headaches, confusion, dizziness, and fainting
Another very serious risk of trazodone is serotonin syndrome, which can cause hallucinations, mental confusion, coordination problems and difficulties walking, rapid heart rate, agitation, tight muscles, nausea, vomiting, and diarrhea.
Trazodone may also increase suicidal ideations and thoughts in young adults, teenagers, and children, the US National Library of Medicine warns. The risk of suicidal thoughts may also increase any time you increase or decrease your dose.
Taking too much trazodone at a time may be fatal. Overdose has been may to cause symptoms such as hypotension, chest pain, life-threatening cardiac arrhythmias, seizures, slowed or stopped breathing, and coma.
Taking trazodone for a long period of time increases the short-term risks and raises the potential for further long-term side effects. Trazodone may interfere with normal appetite and metabolism and lead to weight gain, for example. Often prescribed for the treatment of insomnia, trazodone can be helpful in reducing nighttime wakings and helps people feel more rested; however, an article in the Journal of Sleep Research states that prolonged use of trazodone can also cause the following:
- Short-term memory dysfunctions
- Verbal learning issues
- Equilibrium disruption
- Next-day memory performance problems
- Difficulties with arm muscle endurance
Long-term prescription use carries its own set of risks that may be outweighed by the benefits; however, if you are abusing the drug, you may be placing yourself at greater risk and may overdose, which in some cases, may be deadly.
MORE ON LONG-TERM EFFECTS:
Tolerance, Physical Dependence, and Trazodone Withdrawal
When you take a medication repeatedly, your body can become accustomed the dose and begin to need more to feel the same effects. This is known as tolerance, and there is some evidence that trazodone causes it. As the dose increases, so do the odds of developing physical dependence on the medication.
Physical dependence occurs when the brain can no longer regulate the levels of its chemical messengers itself without the disruption of the drug. If the drug isn’t present at its usual dose in the body, withdrawal symptoms can kick in. Since trazodone increases serotonin levels in the brain, when a physical dependence forms, the brain can struggle to keep these levels balanced and within normal range without the interaction of the medication. Levels of serotonin can then drop when trazodone wears off, and withdrawal symptoms can be difficult.
The FDA reports the following as potential side effects of discontinuing Desyrel (trazodone):
- Trouble feeling pleasure
- Mood swings
- A ringing sound in ears
- Feelings of “shock” sensations
Irregular heart rate and blood pressure as well as depression and increased suicidal thoughts or actions can also be side effects of stopping trazodone use, especially if the medication is stopped suddenly after a dependence has formed. Trazodone is typically tapered off gradually as directed by a medical professional, slowly weaning the drug out of the body after a long time taking it (weeks to months or even years). The severity of dependence will factor into how distressing your withdrawal symptoms will be.
A slow and controlled taper from trazodone during a specialized medical detox program can help to mitigate withdrawal symptoms that may occur if the drug is stopped “cold turkey.” Other medications may be used to manage withdrawal symptoms during detox as well, and supportive and therapeutic methods can be beneficial. Mood swings, cravings, and sleep issues that can be part of protracted withdrawal can all be addressed and helped through an addiction treatment program after medical detox.
Addiction Involving Trazodone
National Institute on Drug Abuse (NIDA) states that around 20 percent of American adults have abused a prescription medication – that is, they have used it outside of a medical need and legitimate prescription. Abusing trazodone can increase all of the possible side effects and raise the risk for dependence and addiction.
Repeated abuse of trazodone may lead to addiction, which the American Society of Addiction Medicine (ASAM) reports is a brain disease indicated by dysfunctions in brain chemistry and wiring, leading to an inability to control drug use.
Signs of addiction, as published by NIDA, include:
- Cravings for the drug
- Taking more of the drug at a time than initially intended and taking it for longer periods of time
- Multiple attempts and/or a deep desire to stop taking the drug without success
- Spending a lot of time working on getting the drug, using it, and recovering from its use
- Drug tolerance
- Drug use interfering with ability to regularly and consistently complete daily life obligations
- Using the drug despite the social and interpersonal consequences of doing so
- Continuing to use the drug knowing that it will be emotionally and/or physically damaging to use it
- Repeated use of the drug in situations that are physically dangerous
- Giving up important things and/or activities due to drug use
- Withdrawal symptoms
Addiction can cause a person to become withdrawn, socially isolated, and secretive. They will likely struggle to maintain personal relationships, suffer from unpredictable mood swings, and have disrupted sleeping and eating patterns and habits. A person struggling with trazodone addiction often makes poor choices that negatively impact their life on many levels. Risky behaviors can heighten the odds for accident, injury, criminal behaviors that can cause legal problems, uand financial difficulties due to lost workplace production and possible loss of employment.
Trazodone abuse and addiction can also exacerbate mental health issues and actually increase anxiety, depression, and sleep difficulties in the long run.
Trazodone is considered a relatively safe medication for long-term use when used for medically necessary purposes under the direction and care of a medical professional. Trazodone abuse can be risky, however, and have a range of possible side effects. Trazodone abuse, dependence, and/or addiction can be managed through a rehab program that may use both pharmacological and therapeutic methods to foster a prolonged recovery.